Q:I recently read an article on stomach ulcers. It stated that recent research has unearthed the presence of a bug called helicobacter pylori (H pylori) in the majority of ulcer cases. H pylori has been found in more than 90 per cent of duldenal ul
A:We spoke with gastroenterologist Dr Emad El-Omar, who has been studying the role of the H pylori organism on the development of duodenal ulcers with Dr Kenneth McColl, honorary consultant gastroenterologist for the Greater Glasgow health board at Western Infirmary Hospital in Glasgow. (His American counterpart in this work is Professor David Y Graham at Baylor College in Houston, Texas.) In Dr El-Omar’s view, and that of many other gastroenterologists, between 95-98 per cent of duodenal ulcers are caused by infections of this type. The role of the bug in causing gastric ulcers is less understood and responsible for 70-80 per cent of cases, they believe. According to a French trial of 26 patients (Presse Med, 1992; 21: 2135-2138), researchers concluded that although there is a close association between H pylori, chronic gastritis and gastric ulcer, H pylori may not be directly involved in the healing or recurrence of gastric ulcer.
We’re not yet sure how the HP bug actually causes an ulcer, but the Glasgow researchers believe that inflammation caused by the bug appears to interfere with the inhibitory mechanism of acid secretion in the stomach, causing an overproduction of acid. HP is endemic in many parts of the developing world like Africa and also Japan, where children become infected from the first few months of life. However, since both areas do not suffer from a high incidence of ulcers, it’s believed that the HP bug when contracted so young atrophies the stomach, causing low stomach acid production. The H pylori bug is also associated with a two to six fold increased risk of gastric cancer. In the West and devleoped countries HP infection occurs in about a quarter of symptom free adults, increasing to about 50 per cent by the time the person reaches 50. It is caught from close contact one reason that ulcers appear to run in families.
To kill H pylori, Drs McColl and El-Omar employ a triple drug therapy first developed in Australia in the 1980s. They have had to resort to three drugs, he says, because no single drug is more than about 30 per cent effective. In El Omar’s view, this means the combined action is about 90 per cent effective on ulcer cases of this type.
“With duodental ulcers, in those cases where we have successfully got rid of the HP bug, more than 95 per cent get completely better,” says Dr El-Omar.
This potent cocktail consists of amoxycillin, a member of the penicillin family; metronidazole (or Flagyl), an antiprotozoal and antibacterial, usually used for trichomonas and bowel infections; and bismuth, an anti ulcer preparation, which somehow medicine doesn’t really understand how works by both killing the HP bug and exerting a protective effect on the lining of the stomach. Unlike the H2 antagonists, it does not affect acid production.
Given over three weeks, the triple therapy isn’t without side effects; Dr El-Omar says that the most common include increased bowel frequency, nausea and occasionally profound diarrhoea. Nevertheless, in his view, the therapy is well tolerated; out of 200 patients in his study group, two had to be taken off treatment for unacceptable side effects.
Nevertheless, patients taking the three drugs would be susceptible to the side effects of each individual one, not to mention all the unknown ones of the interaction of all three.
In the case of metronidazole, according to the American Physician’s Desk Reference, these can include nausea and vomiting, drowsiness, headache and even gastrointestinal disturbances, candida overgrowth, changes in electrocardiographic tracings, dizziness, vertigo, irritability, depression, insomnia, confusion, hives, fever and cystitis. Long term usage can give rise to epileptic like seizures and neuromuscular disorders, and it should be given with caution to patients with impaired liver function. There have been some reports in the medical literature of breast and colon cancer in patients with Crohn’s disease given metronidazole. The PDR entry for Flagyl includes a warning that metroidazole has been shown to be carcinogenic in mice and rats. It is important that patients completely avoid alcohol while on the regime since the interaction with metronidazole can cause a number of side effects such as abdominal distress, nausea, vomiting, flushing or headache.
As for bismuth, the Datasheet Compendium reports that for Caved-S tablets, which are combination tablets for the treatment of peptic ulcer, the effects of acute bismuth intoxication, observed after intramuscular injection of bismuth salts, can include gastrointestinal disturbances, anorexia, headache and occasionally mild jaundice. “If albuminuria [excessive presence of protein in the urine, usually meaning kidney impairment] or stomatitis [inflammation of the mouth] occurs, therapy should be immediately withdrawn as serious ulceration, stomatitis or renal (kidney) failure may result.” Furthermore, “intestinal bacteria may reduce bismuth subnitrate to nitrite, causing nitrite poisoning with sufficiently large doses.”
Finally, amoxyicillin, a semisynthetic antibiotic and a cousin of ampicillin, is usually employed against H influenzae, E coli, gonorrhoea, streptococci, pneumonia and staphylocci bugs. It has broad spectrum activity, which means it blasts any bacteria in the body, good and bad. (Narrow spectrum antibiotics go after specific bugs.) The main side effects associated with penicillins include nausea, vomiting, diarrhea, hypersensitivity reactions, such as hives, anemia, reversible hyperactivity, anxiety, agitation, insomnia, thombocytopenia (lower than normal blood platelets, causing bleeding and easy bruising) and leukopenia (lowering of white blood cell count) all reversible on withdrawal of the drug. Furthermore, any antibiotic like amoxycillin can cause an imbalance in the protective bacterial flora in the bowel, paving the way for a systemic candida albicans infection. However the main problem with penicillins are the potential for serious and occasionally fatal hypersensitivity (anphylactic shock). This is more likely to occur in people with a history of multiple allergies. This life threatening situation requires immediate emergency treatment with epinephrine.
Nevertheless, if a person has an intractible duodenal ulcer, the risks associated with a three week course of drugs which are, as Dr El-Omar puts it, generally well tolerated, may be preferable to the risks of anti ulcer maintenance therapy for life (see vol 4 no 4).
If you are considering the triple drug approach to your ulcer, it’s vital that you get referred to a gastroenterologist highly experienced in this treatment and monitoring the progress of patients. Although the majority of gastroenterologists in Britain, increasingly in America, now believe in anti HP therapy as a first line attack for ulcers, less than 10 per cent of GPs in the UK are pursuing this approach, says Dr El-Omar.
Remember, too, however revolutionary this approach to ulcers, it’s new, untried and rather a scattergun approach, using three powerful weapons whose interaction isn’t fully understood. With your experienced consultant, insist on being given liver and kidney tests during your treatment and write down any side effects, keeping alert for any abnormal neuro muscular signs. Before embarking on treatment, make sure you are not one of those people highly allergic to penicillin. After the therapy is finished, it makes sense to get some complementary help from therapies with success in restoring bowel flora to normal, or you could trade one life long problem (ulcers) for another (candida).